Kansas, 2004

Winter Storm in Kansas, February 1 to 2, 2004

February 1 to 2, 2004 · NWS TOP · 23 events in 23 counties and zones

The winter storm that began late on January 31 continued into February 2. Freezing rain and sleet with up to one half inch of glazing south of Interstate 70 gradually changed to all snow everywhere by late in the evening of the 1st.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The winter storm that began late on January 31 continued into February 2. Freezing rain and sleet with up to one half inch of glazing south of Interstate 70 gradually changed to all snow everywhere by late in the evening of the 1st. By the morning of the 2nd when snow gradually ended total snow accumulations varied from an inch or less south of Interstate 35 up to 5 to 10 inches along Interstate 70 and around 10 to 14 inches near the Nebraska border. Some totals included 16 inches at Washington, 12 inches at Baileyville, 11 inches at Centralia and Manhattan, and 10 inches at Agenda and near Fostoria. Two fatalities occurred on Interstate 35 near Melvern in Osage county around 8pm of the 1st. The vehicle slid off Interstate 35 into a ditch and hit a bridge support pillar. The driver and occupant were both killed. Another vehicle accident seriously injured a 27 year old male.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 31, 4:30 PM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Jan 31, 4:30 PM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
430 PM CST SAT JAN 31 2004

.DISCUSSION...
MESSY FORECAST TO CONTINUE. BRIEFLY...WINTER WEATHER ADVISORIES
TONIGHT FOR FREEZING DRIZZLE AND LIGHT SNOW. STRONG ISENTROPIC LIFT
TONIGHT AND SUNDAY. LARGE SCALE VERTICAL MOTION WILL COOL ATMOSPHERE
ENOUGH ON SUNDAY FOR CHANGEOVER TO SNOW WEST TO EAST. MODEL RUNS
IMPLY MAX SNOW LINE PUSHING FURTHER NORTHWEST THROUGH TIME. BUFKIT
SCREAMING MAJOR ICE STORM EVENT SOUTHEAST COUNTIES. HAVE REFRAINED
FROM ICE STORM WARNING IN LIEU OF WINTER STORM WARNING DUE TO
EXPECTED CHANGEOVER TO ACCUMULATING SNOW SUNDAY NIGHT SOUTHEAST
COUNTY WARNING AREA. APPEARS STORM SHOULD BE WINDING DOWN MONDAY AS
STRONG NEGATIVELY TILTED TROF MOVES EAST OF AREA. ANOTHER WAVE ON
THE HORIZON FOR MIDWEEK BUT AT THIS TIME...IT APPEARS WILL BE A SNOW
MAKER ONLY...BUT TREND HAS BEEN FOR STRONGER SYSTEMS AND WARMER AIR
TO MOVE INTO THESE WAVES...AND WE MAY BE LOOKING AT ANOTHER
WATCH/WARNING SITUATION. HOWEVER, MIDWEEK SYSTEM NOT TOO IMPRESSIVE
LOOKING YET ON UK MODEL...WHICH HAS CONTINUED TO PERFORM EXCELLENTLY
THE LAST SEVERAL WEEKS. TIME WILL TELL.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY TONIGHT
FOR THE ENTIRE FORECAST AREA. WINTER STORM WARNING SUNDAY AND
SUNDAY NIGHT UNTIL NOON MONDAY FOR THE ENTIRE FORECAST AREA.

&&
Hazardous weather outlook, Jan 31, 4:55 PM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CST SAT JAN 31 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-011100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
455 PM CST SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

FREEZING DRIZZLE IS EXPECTED THROUGH THE NIGHT WITH ACCUMULATIONS OF
LESS THAN A TENTH OF AN INCH. SOME LIGHT SNOW WILL ALSO COAT ROADWAYS
WEST OF HIGHWAY 77 BUT SNOW AMOUNTS SHOULD BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MAJOR WINTER STORM WILL MOVE THROUGH THE AREA SLOWLY SUNDAY THROUGH
MIDDAY MONDAY. SNOW SHOULD BE WIDESPREAD NORTHWEST OF THE TURNPIKE
THROUGH SUNDAY BEFORE ENDING BY MIDDAY MONDAY. BLOWING AND DRIFTING
SNOW WILL ALSO BE COMMON BY SUNDAY AFTERNOON. ALONG THE TURNPIKE AND
SOUTHEAST TO INTERSTATE 35...A MIX OF SNOW SLEET AND FREEZING RAIN
WILL BE COMMON THROUGH SUNDAY EVENING BEFORE CHANGING TO SNOW SUNDAY
NIGHT. MEANWHILE...ALONG AND SOUTHEAST OF INTERSTATE 35...FREEZING
RAIN AND SLEET WILL PREVAIL BUT CHANGE TO SNOW SUNDAY NIGHT.

THE GREATEST SNOWFALL BY MIDDAY MONDAY SHOULD BE ALONG A LINE FROM
ABILENE TO HIAWATHA...WHERE 10 TO 13 INCHES OF SNOW AREA EXPECTED.
FURTHER NORTHWEST...TO THE NEBRASKA BORDER...6 TO 10 INCHES ARE
FORECAST. FROM EMPORIA TO TOPEKA AND LAWRENCE...5 TO 10 INCHES OF
SNOW ARE EXPECTED. FINALLY...TO THE SOUTHEAST OF INTERSTATE 35...UP
TO THREE QUARTERS INCH OF ICE MAY ACCUMULATE ON TREES AND POWER LINES
BY SUNDAY NIGHT. THIS SAME AREA COULD THEN RECEIVE SEVERAL INCHES OF
SNOW ON TOP OF THE ICE LATE SUNDAY NIGHT AND EARLY MONDAY.

ANOTHER STORM SYSTEM THREATENS THE AREA WEDNESDAY AND THURSDAY WITH
MORE SNOW POSSIBLE. IT IS TOO EARLY TO TELL HOW MUCH SNOW THIS SECOND
STORM WILL BRING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Cloud

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Cloud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Geary forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Morris forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Nemaha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Osage forecast zone
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Ottawa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Pottawatomie

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Pottawatomie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Republic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Riley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Shawnee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Wabaunsee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 1, 12:01 AM CST to February 2, 8:00 AM CST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Osage2004-02-0152MaleVehicle/Towed TrailerDirect
Winter Storm, Osage2004-02-0121FemaleVehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385531, 5385532, 5385533, 5385534, 5385535, 5385536, 5385537, 5385538, 5385539, 5385540, 5385541, 5385542, 5385543, 5385544, 5385545, 5385546, 5385547, 5385548, 5385549, 5385550, 5385551, 5385552, 5385553.